Pets.ca - Pet forum for dogs cats and humans 

-->

Cat Eye issues and Prednisone - help!

mcclure98
July 5th, 2009, 08:26 AM
Our DLH cat, Poppins, apparently lost sight in one eye about a year ago. When we first noticed that when his pupil was dialated it appeared hollow, we took him to a specialist who still could not diagnose what was wrong but felt he had probably gone blind in the left . He did eye pressure readings and felt that the other eye was still OK. We recentlh took him to our local vet (the eye specialist no longer serves our area) and she did eye pressure checks on both eyes and felt that the good eye was not where it should be. She prescribed Prednisone and we have had him on it for over 3 weeks. Since being on the Prednisone, his "bad" eye (which used to react to light the same as the "good" one), is now looking worse. I'm concerned about the length of time using the medication. Has anyone had this situation or anything similar? I don't want to second guess the vet's course of treatment, but I also don't think she's ever handled this type of illness. Thanks!

Love4himies
July 5th, 2009, 09:04 AM
I have not had this problem so I can't offer any medical advice. It never hurts to get a second opinion.

Jim Hall
July 5th, 2009, 09:37 AM
are you able to ask the vet to do a consult with maybe a specialist he knows?

mcclure98
July 5th, 2009, 04:00 PM
Unfortunately there are no eye specialists for at least 60 miles! The only one even there (Greenville, SC) only visits sporadically from Charlotte (which is 2 hours from us). I'm hoping that someone out there will have had something similar. There are many vets in our area but no specialists. Is there a better place to post this question?

quincymycat
July 5th, 2009, 05:07 PM
Is it prednisone oral tabs or eye drops you are using?
In response to using pred for an extended period, I have had my Quincy on prednisone tabs since January, a long time I know, and something I never would have believed I would have agreed to in the past, but he became paralysed in all four limbs and this was the only thing that helped. I have been slowly weaning him off it and he is now at 5 mg down from 20mg. My neuro is afraid of a recurrance if it is removed too quickly.
So far, no bad side effects, but we don't know about long term, but given the choice, I would do it again because he can now walk and even jump a tiny bit.
Good luck.